Hail, Miller
- When
- May 9, 7:49 AM CST
- Where
- Miller County, 0.88 mi NW of Marys Home
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.310, -92.360
The public reported mostly dime size with a few nickel sized hail stones.
A warm front moving eastward across central Missouri developed isolated strong to severe thunderstorms which produced marginal severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A warm front moving eastward across central Missouri developed isolated strong to severe thunderstorms which produced marginal severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 5:40 AM CST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 AM CDT MON MAY 9 2011 ...UPDATE TO AVIATION... .DISCUSSION... IT WAS ANOTHER FANTASTIC LATE SPRING NIGHT OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. PLEASANT TEMPERATURES IN THE MIDDLE 60S WERE OBSERVED WHILE SOUTHERLY BREEZES PERSISTED AT AROUND 5 TO 10 MPH. THESE CONDITIONS WERE ONGOING IN RESPONSE TO A DEVELOPING LOW PRESSURE SYSTEM LOCATED ACROSS THE HIGH PLAINS OF KANSAS. COUNTER CLOCKWISE FLOW AROUND THIS FEATURE CONTINUED TO PUMP IN A GULF AIR MASS THROUGH THE NATIONS MID SECTION. BELIEVE IT OR NOT...THERE WERE ACTUALLY A FEW SHOWERS FORMING NEAR THE KANSAS AND MISSOURI STATE LINE EARLY THIS MORNING. THESE SHOWERS WERE FORMING OFF OF A WEAK SPEED MAX THAT WAS APPROACHING THE REGION FROM OKLAHOMA. WE'RE BEGINNING TO WONDER IF WE COULD SEE A SUNRISE SURPRISE...AS THE 4 KM WRF SUGGESTS THAT A SMALL CLUSTER OF THUNDERSTORMS TO RESULT FROM THIS WEAK DISTURBANCE. WE WILL CONTINUE TO MONITOR CONVECTIVE TRENDS ON RADAR...AND POTENTIALLY MAKE A FEW POP ADJUSTMENTS TO OUR FIRST PERIOD GRIDS PRIOR TO ISSUANCE TIME. OTHER THAN THE POSSIBILITY OF A CLUSTER OF STORMS THAT COULD IMPACT A FEW LOCATIONS ACROSS SOUTHERN MISSOURI THIS MORNING...ANOTHER HOT AND HUMID AFTERNOON IS EXPECTED. LOOK FOR TEMPERATURES TO WARM INTO THE MID AND UPPER 80S IN MOST LOCATIONS. AREAS OUT TOWARD JOPLIN AND PITTSBURG COULD EXPERIENCE READINGS IN THE LOW 90S. THESE SUMMERTIME CONDITIONS WILL PERSIST THROUGH WEDNESDAY AS A SLOW MOVING LONG WAVE TROUGH CONTINUES ITS SLOW MOVEMENT ACROSS THE INTERMOUNTAIN WEST. DEEP SOUTHWEST FLOW WILL PERSIST OVER THE NATIONS MID SECTION...ALLOWING A SHARP DRY LINE TO MEANDER ACROSS THE CENTRAL AND SOUTHERN PLAINS. GIVEN THE STRONG TEXAS CAP ROCK ELEVATED MIXED LAYER THAT CONTINUES TO DEEPEN OVER MUCH OF THE REGION...IT'S GOING TO BE DIFFICULT TO TRIGGER STORMS ALONG THE DRYLINE BOTH TODAY AND TUESDAY. BY WEDNESDAY...LARGE SCALE ASCENT IN THE FORM OF AN EJECTING SPEED MAX WILL FINALLY OVERSPREAD THE PLAINS DRY LINE TO FORM CLUSTERS OF SHOWERS AND THUNDERSTORMS. THE ECMWF IS FURTHER WEST WITH THE PLACEMENT OF THE DRYLINE COMPARED TO THE GFS...AND WE FEEL AS THOUGH THE ECMWF IS THE MODEL TO LEAN OUR FORECASTS WITH. THEREFORE ITS QUITE POSSIBLE THAT THE OZARKS MAY NOT EXPERIENCE SHOWERS AND THUNDERSTORMS FROM THIS SYSTEM UNTIL THURSDAY MORNING OR AFTERNOON. IF PERHAPS THE SLOWER ECMWF MATERIALIZES...THEN THERE COULD BE A RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON. AREAS OF SOUTHERN MISSOURI WOULD REMAIN WELL INTO THE WARM SECTOR AS AFTERNOON HEATING TAKES PLACE AHEAD OF THE EASTWARD PROGRESSING COLD FRONT. THESE DETAILS WILL BE BETTER UNDERSTOOD WITH FUTURE MODEL RUNS...AND WE WILL MAINTAIN A LIMITED RISK FOR SEVERE STORMS IN THE HAZARDOUS WEATHER OUTLOOK FOR THIS TIME PERIOD. BOTH THE GFS AND THE ECMWF INDICATE THE EVOLUTION OF A CUTOFF LOW TO DEVELOP SOMEWHERE EITHER OVER OR NEAR THE OZARKS REGION THIS UPCOMING WEEKEND. THERE COULD BE SOME INSTABILITY SHOWERS THAT DEVELOP UNDERNEATH THE LOW CENTER DURING THE DAYTIME HOURS UNDER THIS TYPE OF SCENARIO. WE WILL JUST NEED TO SEE HOW MODELS TREND THIS UPPER LOW PLACEMENT AND EVOLUTION. ULTIMATELY...FOR THE PERIODS BEYOND THURSDAY...CONFIDENCE IN ANY SOLUTION IS RATHER LOW AT THE MOMENT. CRAMER && .AVIATION... /ISSUED 636 AM CDT MON MAY 9 2011/ FOR THE 09/1200Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE OVER THE PLAINS WILL PRODUCE GUSTY SOUTH WINDS TODAY AND WILL CONTINUE TO SUPPORT NIGHT TIME AND EARLY MORNING LOW LEVEL WIND SHEAR AT ALL SITES. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A CLUSTER OF THUNDERSTORMS NORTH OF THE TAF SITES ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTHEAST AWAY FROM THE AREA. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 709 AM CDT MON MAY 9 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101215- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 709 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED. WEATHER HAZARDS EXPECTED... ELEVATED RISK FOR LIGHTNING. LIMITED RISK FOR NON THUNDERSTORM WINDS. DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF CENTRAL AND SOUTHERN MISSOURI THIS MORNING...MAINLY EAST OF MISSOURI HIGHWAY 65. THE MOST CONCENTRATED AREAS OF STORMS WILL OCCUR OVER CENTRAL MISSOURI ALONG AND NORTH OF INTERSTATE 44 FROM LEBANON TO ST. JAMES...AND OVER FAR SOUTHERN MISSOURI IN COUNTIES ALONG THE ARKANSAS STATE LINE FROM THE BRANSON AREA EAST TO EMINENCE AND ALTON. NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE TODAY ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY INTO THURSDAY. THERE ARE INDICATIONS THAT A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT MON MAY 9 2011
MOZ057-069-091330-
CAMDEN MO-MILLER MO-
748 AM CDT MON MAY 9 2011
...SIGNIFICANT WEATHER ALERT FOR CENTRAL CAMDEN AND MILLER COUNTIES
UNTIL 830 AM CDT...
AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR 3 MILES SOUTHEAST OF OSAGE
BEACH...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BRUMLEY...KAISER...MARYS HOME...OSAGE
BEACH...SAINT ELIZABETH...TUSCUMBIA AND ULMAN.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.
LAT...LON 3834 9240 3834 9228 3833 9226 3834 9220
3833 9219 3821 9220 3802 9255 3816 9269
3836 9241
TIME...MOT...LOC 1249Z 231DEG 29KT 3815 9252
DSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL MARYS HOME 38.31N 92.36W
05/09/2011 E0.50 INCH MILLER MO PUBLIC
DIME SIZE HAIL REPORTED AT THE SCHOOL IN MARYS HOME.
&&
MGRIFFINThe Springfield radar (KSGF), 150 km away, was scanning. The volume nearest the first event began at 13:47 UTC.
2 hail. Local standard time, as filed.
The public reported mostly dime size with a few nickel sized hail stones.
The public reported quarter sized hail at Our Lady of Show Church.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289624, 289623.